We've been seeing him for over two years now, and I have to admit, it's been a love-hate relationship. Lately, it's been less lovin' him, since we got home anyway. A panicked mother who has just let her son have brain surgery to control seizures that are nowhere near controlled may just need some comforting and reassurance...especially from the doctor that recommended it. Not from a nurse relaying messages that has no earthly idea what's going on. And that's why there's been less lovin' and more...well, hate is a strong word. Strong dislike is more like it. ;)
So, to the point. I quickly realized, after several failed attempts to get this guy on the phone, that we were going nowhere. And I was desperate. Desperate to get back that little boy with the sparkle in his eyes. The one we saw for a week and three days after surgery.
We racked our brains trying to pinpoint what happened. My mom kept mentioning the steroid we had to stop. I immediately blew it off because it was prescribed for swelling after the surgery. Finally, when I was at my lowest point, I decided to google it. To my surprise, there were actually a lot of indications that it could have been making a difference.
I finally managed to get our doctor's nurse practitioner on the phone and explained to her everything that has taken place. I couldn't stress more that I felt like something had happened. The only major change in anything (besides the Benadryl -which had long been taken out of consideration) was the discontinuation of the steroid. She agreed another trial of it was worth a shot. If nothing else, I would be at peace knowing we tried it.
Our doctor couldn't have disagreed more. The first words out of the NP's mouth when she called me back were that he was not happy with the proposed trial and that he felt it would have no effect at all. But, he agreed we could do a very short trial and gave dosage and weaning instructions for the next 20 days. Also, he felt so strongly that it was a waste of time that he wanted us to start the LGIT diet simultaneously.
Ugh, the thought of another diet makes me nuts. More on that later...
We started this dexamethasone trial with our doctor's instructions and permission but without his blessing. He must think I'm crazy. How could I not want to try it though? If that were the only change between a dream and a nightmare, wouldn't anyone want to try it? If for nothing else, to rule it out?
It's Monday. Day 5 of 20 of the trial. The last day for three daily doses. Tomorrow we go down to twice daily. The results we've seen have been confusing to say the least. Thursday (Day 1), he went over four hours with no seizures that afternoon. Then a rough night followed by a rough morning. Then, almost nothing for 20 hours. A medium intensity head drop and a few light jerks. We haven't seen such long breaks like that since that first week after surgery. Overall, frequency and intensity seem to be much better.
Almost ALL of the ones he does have are SO blatantly right sided it makes me cringe. Eyes to the right, head to the right, right arm flying up or out, right leg jerks. From everything I've read, obvious right or left sided seizures typically indicate issues on the opposite side of the brain. Austin had his LEFT frontal lobe resected. He was having right sided seizures before surgery. He is STILL having right sided seizures. It makes me so angry that they left that tissue there to keep producing seizures.
In any event, we are trying and trying to duplicate that what appeared to be success -or immense improvement. The steroid trial seems to be making a difference. Whether it's overall effects will be enough, I can't say. It doesn't seem to be consistently getting better with every day, it's more like complete unpredictability. He does amazing for maybe 12 hours, then we start all over. But, at least there are those amazing moments sprinkled in there rather than it getting progressively worse like it was before we started it. I have no clue what to expect from here on out.
And, of course, like with any steroid treatment, there are major side effects. The most obvious being IRRITABILITY!! The 'roid rage has begun. For the first time since his surgery, I'm flying solo here with him. It has taken me HOURS to write this post. Constant interruptions...this kid can go from laughing to SCREAMING in seconds. Everything seems to set him off -music, singing, loud noises, and sometimes nothing at all. The photos below are a typical meal lately.
'Roid rage the next...
I think I started singing him a song in this particular fit he had. Tears, lip puckering, snotty meltdowns...and nothing seems to help. I remember reading that Vitamin B6 is a mood stabilizer. I think he took it when he was on Keppra (another AED that causes extreme irritability). Wonder if it helps on steroids...